Iowa, 2011

Flood in Iowa, May 25 to 31, 2011

May 25 to 31, 2011 · NWS FSD · 1 event in 1 county or zone

The Missouri River began a significant rise near the end of the month in response to widespread upstream heavy rain which fell after unusually large upstream snowmelt. Flooding developed by the end of May with the river on the way up across its length.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

The Missouri River began a significant rise near the end of the month in response to widespread upstream heavy rain which fell after unusually large upstream snowmelt. Flooding developed by the end of May with the river on the way up across its length.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 2:06 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 25, 2:06 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT TUE MAY 24 2011

.DISCUSSION...
LOOKS LIKE DEFORMATION ZONE IS SETTING UP FURTHER SOUTHEAST AND
MODELS...INCLUDING HRRR SEEM TO CONFIRM THIS. SO WL NEED TO TRIM
BACK FFA FOR THIS MORNING TO JUST FAR SOUTHEASTERN CWA. THIS AREA
LIKELY TO SEE ADDITIONAL AMOUNTS OF 1 TO 2 INCHES THROUGH EARLY
AFTERNOON WITH AMONUTS DROPPING CONSIDERABLY TOWARDS I90. IN
FACT...RAIN MAY NOT GET MUCH FURTHER NORTH THAN I90 WITH SIOUX FALLS
RIGHT ON THE EDGE. SO WL TRIM BACK POPS ALONG AND NORTH OF I90 TO 20
TO 50% POPS. OTHER ISSUE FOR TODAY WILL BE THE WINDS. GUSTY
NORTHEAST WINDS SHOULD INCREASE ACROSS MUCH OF THE CWA WITH THE
SOUTHEAST HALF EXPERIENCING THE STRONGEST WINDS. SO ADD AREAS SOUTH
OF CURRENT ADVISORY TO THE WIND ADVISORY AND START ALL PLACES IN
ADVISORY AT 14Z AND CONTINUE THROUGH 23Z. BULK OF SIGNIFICANT RAIN
ACROSS SOUTHEAST CWA SHOULD TAPER OFF BY AFTERNOON THUS FFA WILL NOT
BE EXTENDED PAST 18Z.

RAIN AND CLOUDS SHOULD PULL AWAY FAIRLY QUICKLY TONIGHT WITH CLEAR
TO PARTLY CLOUDY SKIES BY THURSDAY MORNING. SHOULD SEE LOWS IN THE
40S WITH A FEW LOCATIONS POSSIBLY DROPPING INTO THE UPPER 30S ACROSS
THE FAR NORTHWEST. MAY SEE SOME FOG ACROSS THE SOUTHEAST CWA LATER
TONIGHT AND THURSDAY MORNING DUE TO THE RAIN...BUT LATER SHIFT CAN
ADD THAT IN IF THINKING IT WILL BECOME WIDESPREAD.

THURSDAY WILL BE A PLEASANT DAY WITH LIGHT WINDS AND MORE SUN. EVEN
WITH THE SUN...WILL REMAIN COOL WITH HIGHS IN THE 60S TO NEAR 70.

NICE WEATHER WILL NOT LAST LONG AS ANOTHER DECENT WAVE WILL MOVE
ACROSS THE CWA LATE THURSDAY NIGHT AND FRIDAY...BRINGING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE CWA. SO WILL CONTINUE
WITH THE HIGH POPS FOR FRIDAY. SATURDAY IS STILL QUESTIONABLE FOR A
LOT OF SUN AS AS WAVE MOVES BY FRIDAY EVENING...LOW LEVEL FLOW
BECOMES WEAK AND SOUTHEASTERLY. THIS COULD KEEP RAIN COOLED STRATUS
ACROSS CWA ON SATURDAY...AND KEEP CWA COOL. FOR NOW WILL KEEP PARTLY
CLOUDY GOING...BUT WILL LOWER TEMPERATURES A FEW DEGREES.

MODELS A LITTLE MORE IN AGREEMENT FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY NIGHT WITH WEAK WAVE EJECTINNG NORTHEAST
ACROSS THE CWA. SEVERE THREAT DOES NOT LOOK VERY IMPRESSIVE WITH
THIS FEATURE WITH SURFACE BOUNDARY SOUTH OF I80. SO MAY BE MORE LIKE
SHOWERS WITH EMBEDDED THUNDER.

MOST OF SUNDAY MAY BE DRY AS WAVE PULLS AWAY...BUT WITH UNCERTAINTY
OF TIMING OF THIS WAVE....WILL LEAVE THE LINGERING SMALL CHANCE OF
RAIN IN THE FORECAST.

WARM FRONT WILL BEGIN TO LIFT NORTH LATE SUNDAY NIGHT AND MONDAY
WITH COLDFRONT SWINGING EAST THROUGH CWA MONDAY NIGHT. COULD SEE A
FEW SEVERE STORMS MONDAY MORNING AS WARM FRONT LIFTS NORTH THROUGH
CWA AND THEN ANOTHER CHANCE MONDAY NIGHT WITH THE FRONT. SO WILL ADD
SEVERE THREAT FOR MONDAY TO HWO.

LOOKS LIKE WE WILL TRANSITION QUICKLY INTO SUMMER NEXT WEEK AS RIDGE
ALOFT BUILDS OVER THE CENTRAL PLAINS WITH ALMOST A RIDGE RIDER TYPE
PATTERN SETTING UP BRINGING NOCTURNAL THUNDERSTORMS TO THE CWA AS
BOUNDARY MAY SET UP ALONG I90.

&&

.AVIATION...
LOW PRESSURE WILL CONTINUE TO MOVE FROM THE CENTRAL PLAINS INTO THE
CENTRAL MISSISSIPPI VALLEY TODAY...BRINGING WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS TO AREAS OF FAR SOUTHEASTERN SOUTH
DAKOTA...NORTHWESTERN IOWA...AND PORTIONS OF SOUTHWESTERN
MINNESOTA...ESPECIALLY EARLY TODAY. MVFR TO UPPER END IFR CONDITIONS
WILL PREVAIL IN ANY SHOWER/THUNDERSTORM ACTIVITY...WITH KSUX SEEING
THE LONGER PERIOD OF REDUCED CONDITIONS THROUGH THE DAY. BACK TO THE
NORTH AND WEST...KHON WILL REMAIN IN VFR CONDITIONS WITH LITTLE IF
ANY RAINFALL EXPECTED. ANOTHER CONCERN FOR TODAY WILL BE STOUT
NORTHEASTERLY WINDS OCCURRING WITH THE LOW PRESSURE...AVERAGING 20
TO 30 KTS ACROSS THE AREA...BEFORE DIMINISHING AFTER 00Z THIS
EVENING.

&&

.HYDROLOGY...
HAVE TRIMMED BACK FLASH FLOOD WATCH TO FAR SOUTHEAST CWA FOR THE
REST OF THE MORNING. DEFORMATION ZONE HAS SET UP FURTHER SOUTHEAST
SO THE THREAT OF HEAVY RAINS OF AN ADDITIONAL 1 TO 2 INCHES THIS
MORNING INTO EARLY AFTERNOON WILL MAINLY AFFECT FAR SOUTHEAST CWA.

&&

FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ020>022-
     031-032.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR IAZ001>003-012>014-020>022-031-032.

MN...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR MNZ080-081-089-090-097-098.

NE...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ013-014.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR NEZ013-014.

SD...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR SDZ071.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR SDZ050-053>056-058>071.

&&
Hazardous weather outlook, May 25, 2:44 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 AM CDT WED MAY 25 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
344 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
ADDITIONAL RAINFALL OF 1 TO 2 INCHES WILL OCCUR THIS MORNING
MAINLY SOUTH OF A VERMILLION SOUTH DAKOTA TO SIOUX RAPIDS IOWA
LINE. THIS COULD CAUSE FLASH FLOODING SOUTH OF THAT LINE THIS
MORNING.

WIND...
GUSTY NORTHEAST WINDS OF 20 TO 30 MPH WILL DEVELOP THIS MORNING
AND PERSIST INTO THE AFTERNOON. THE NORTHEAST WINDS WILL GUST TO
40 MPH SOUTH OF A FORESTBURG SOUTH DAKOTA TO WINDOM MINNESOTA
LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY AGAIN LATE THURSDAY
NIGHT AND FRIDAY. SEVERE WEATHER IS NOT EXPECTED.

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE MEMORIAL DAY
WEEKEND. SOME OF THE STORMS COULD BECOME SEVERE ON MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodbury

When
May 25, 6:00 AM CST to May 31, 11:59 PM CST
Where
Woodbury County, 7.18 mi WNW of (Sux)sioux City Arpt to 1.23 mi W of Sloan
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
42.440, -96.510

Flooding along the Missouri River developed in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included a few roads along the river in Sioux City, and some yards in Sloan. The river reached its highest May levels at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316545.